Alert archive / Missouri / Areal Flood Warnings in 2018

Areal Flood Warning 5, NWS St. Louis, MO

March 27, 20184 counties in Missouri

NWS St. Louis, MO issued this areal flood warning at Mar 27, 2018, 6:59 AM CDT for 4 counties in Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2018, 6:59 AM CDT (11:59 UTC)
Expired
Mar 27, 2018, 7:00 PM CDT
In force
12 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Audrain County, MO, Monroe County, MO, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Mar 27, 6:51 AM CDT, 8 minutes earlier.

Area forecast discussion, Mar 27, 6:51 AM CDT, 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
651 AM CDT Tue Mar 27 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 347 AM CDT Tue Mar 27 2018

A sfc trof currently stretches across the wrn portions of the CWA
with a cdfnt just entering the nwrn counties. This fnt shud slowly
move SE thru the area today, roughly along K3LF/KSTL/KUNO at 18z,
then just exiting the swrn portions of the CWA around 03z this
evening.

The bulk of the precip is still expected to be focused over the swrn
half of the CWA, where the Flood Watch remains in effect. At this
point, will leave the Watch as-is with the precip exiting the CWA
this evening, tho rain will still linger in the far sern counties.
Mdls still show minimal CAPE across the sern half of the CWA thru
this afternoon and have kept isod TS going south of the cdfnt.

PoPs were difficult to put together with precip expected to be in
waves today. As one round of rain moves out of a region, mdls
suggest another round only an hour or two behind. Even then, there
is likely to be scattered showers within the breaks of the larger
areas of precip.

As for temps, the high will have occurred at the start of the day,
tho can not rule out a degree or two warming across far srn portions
of the CWA where a secondary wrmfnt lies. Otherwise, temps will
remain steady, then fall with fropa. With colder air filtering into
the region behind the fnt tonight, fog may need to be added to
areas.

Tilly

Carney

.LONG TERM...  (Wednesday through Monday)
Issued at 347 AM CDT Tue Mar 27 2018

The deep longwave trof over the western CONUS will begin attenuating
as it moves east Wednesday.  Guidance has the low level boundary in
the vicinity of the Arkansas/Tennessee border Wednesday morning, but
the approaching upper level trof will force cyclogenesis along the
low level baroclinic zone over eastern Texas on Wednesday. Increasing
southwest flow due to the strengthening low should push the surface
boundary back into southeast Missouri by late Wednesday afternoon or
Wednesday evening.  Daytime PoPs should be restricted to far
southeast Missouri, but rain will likely overspread much of the CWFA
again on Wednesday night as the low level system continues to
strengthen and moves into the mid Mississippi Valley.  Models are
showing strong isentropic lift and moisture convergence across the
CWFA after 06Z Thursday and continuing in the cold sector of the
system until around 21Z.  Current indications are that an additional
1/4 to 3/4 inch of rain could fall on already saturated ground.
While flash flooding probably won't be a concern, rivers will need
to be monitored closely for additional/prolonged flooding.

Medium range guidance diverges toward the end of the week with the
GFS showing a sharper and more positively tilted upper level trof
moving through Midwest Thursday night and into the Ohio Valley on
Friday while the ECMWF is slower and a little less amplified.  The
GFS is therefore dry on Friday with the Mid Mississippi Valley in
northwest flow aloft and a relatively strong high moving through at
the surface while the ECMWF continues to spit out light qpf over
eastern Missouri and southern Illinois as its slower trof moves
across the Midwest into the Ohio Valley.  The EC continues to be
slower than the GFS through the weekend.  Both models push another
cold front through Missouri and Illinois over the weekend, though
the GFS is about 18hrs faster than the EC.  There is no clear reason
to favor one model over the other at this time, so stuck close to
ensemble guidance which paints a broad area of high chance to likely
PoPs across the forecast area Saturday and Saturday night as the
front moves through.  One way or another, models agree that Sunday
and Monday look unseasonably cool behind the front with highs
struggling to reach 50 and lows in the 30s.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 648 AM CDT Tue Mar 27 2018

A cold front will sink south through the region today with SHRA
and isod TS south of the front. Winds will become nwly behind the
front. IFR cigs shud linger behind the front with conditions
improving late this afternoon into the evening hours.

SPECIFICS FOR KSTL/KSUS/KCPS: Expect waves of rain today with isod
TS. While conditions are VFR currently, expect cigs to lower as
the front approaches and shud be IFR for a while. Rain shud end
late this afternoon into early evening with cigs improving.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     59  41  57  44 /  90  60  10  60
Quincy          47  34  57  39 /  60  10   5  40
Columbia        52  37  58  41 /  70  20  10  50
Jefferson City  54  38  59  42 /  80  30  10  60
Salem           59  45  58  45 / 100  90  20  60
Farmington      59  42  57  45 / 100  90  30  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through this evening for Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
     Osage MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Warren MO-Washington MO.

IL...Flood Watch through this evening for Bond IL-Clinton IL-Fayette
     IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Mar 27, 4:39 AM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
439 AM CDT Tue Mar 27 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
439 AM CDT Tue Mar 27 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

There is a slight chance for thunderstorms through this afternoon.

A flood watch remains in effect generally along and south of a
Columbia Missouri to Carlinville Illinois line. Heavy rainfall is
expected tonight with the potential for flooding. Between 1 and 3
inches of rain is likely in these areas today and tonight tonight
with locally higher amounts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts in excess of
an inch or any flooding to the National Weather Service.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:00 PM CDTAreal Flood WarningLSXAudrain, Monroe12 hr
Mar 26, 7:45 PM CDTAreal Flood WarningLSXAudrain, Pike, Ralls12 hr
Mar 26, 7:56 PM CDTRiver Flood WarningLSXLincoln69 hr
Mar 26, 9:18 PM CDTRiver Flood WarningLSXMarion40 hr
Mar 27, 9:06 AM CDTRiver Flood WarningLSXCrawford71 hr
Mar 27, 9:06 AM CDTRiver Flood WarningLSXCrawford, Washington4 days
Mar 27, 10:37 AM CDTRiver Flood WarningLSXCalhoun, Greene, Jersey6 days

Nearby

Areal Flood Warnings in Missouri, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.